Pop goes the O2: a case of popper-induced methaemoglobinamia.

Hdl Handle:
http://hdl.handle.net/10147/314390
Title:
Pop goes the O2: a case of popper-induced methaemoglobinamia.
Authors:
McCabe, Aileen; McCann, Brendan; Kelly, Paul
Citation:
Pop goes the O2: a case of popper-induced methaemoglobinamia. 2012, 2012: BMJ Case Rep
Publisher:
BMJ
Journal:
BMJ case reports
Issue Date:
2012
URI:
http://hdl.handle.net/10147/314390
DOI:
10.1136/bcr-2012-007176
PubMed ID:
23175012
Abstract:
A 39-year-old man presented to the emergency department after falling downstairs after he consumed a large quantity of alcohol. On examination, he had altered mental state (GCS 14), central cyanosis and low oxygen saturation of 86%, despite 100% oxygen being administered. His arterial blood gas confirmed diagnosis of methaemoglobinaemia with a methaemoglobin percentage of 14.08. He was treated successfully with methylthioninium chloride. The patient later admitted to use of recreational poppers (amyl nitrates) the previous evening. The emergency physician is challenged by the presentation of a patient with altered mental state and unexplained low oxygen saturation with concurrent alcohol intoxication but must have a high index of suspicion for methaemoglobinaemia particularly with a history of recreational drug ingestion.
Item Type:
Article
Language:
en
Keywords:
DRUGS MISUSE; DRUG USER; EMERGENCY MEDICAL CARE
MeSH:
Adult; Alcoholic Intoxication; Anoxia; Cyanosis; Diagnosis, Differential; Glasgow Coma Scale; Humans; Inhalant Abuse; Male; Methemoglobinemia; Nitrates; Oxygen; Pentanols
ISSN:
1757-790X

Full metadata record

DC FieldValue Language
dc.contributor.authorMcCabe, Aileenen_GB
dc.contributor.authorMcCann, Brendanen_GB
dc.contributor.authorKelly, Paulen_GB
dc.date.accessioned2014-03-21T15:59:31Z-
dc.date.available2014-03-21T15:59:31Z-
dc.date.issued2012-
dc.identifier.citationPop goes the O2: a case of popper-induced methaemoglobinamia. 2012, 2012: BMJ Case Repen_GB
dc.identifier.issn1757-790X-
dc.identifier.pmid23175012-
dc.identifier.doi10.1136/bcr-2012-007176-
dc.identifier.urihttp://hdl.handle.net/10147/314390-
dc.description.abstractA 39-year-old man presented to the emergency department after falling downstairs after he consumed a large quantity of alcohol. On examination, he had altered mental state (GCS 14), central cyanosis and low oxygen saturation of 86%, despite 100% oxygen being administered. His arterial blood gas confirmed diagnosis of methaemoglobinaemia with a methaemoglobin percentage of 14.08. He was treated successfully with methylthioninium chloride. The patient later admitted to use of recreational poppers (amyl nitrates) the previous evening. The emergency physician is challenged by the presentation of a patient with altered mental state and unexplained low oxygen saturation with concurrent alcohol intoxication but must have a high index of suspicion for methaemoglobinaemia particularly with a history of recreational drug ingestion.en_GB
dc.language.isoenen
dc.publisherBMJen_GB
dc.rightsArchived with thanks to BMJ case reportsen_GB
dc.subjectDRUGS MISUSEen_GB
dc.subjectDRUG USERen_GB
dc.subjectEMERGENCY MEDICAL CAREen_GB
dc.subject.meshAdult-
dc.subject.meshAlcoholic Intoxication-
dc.subject.meshAnoxia-
dc.subject.meshCyanosis-
dc.subject.meshDiagnosis, Differential-
dc.subject.meshGlasgow Coma Scale-
dc.subject.meshHumans-
dc.subject.meshInhalant Abuse-
dc.subject.meshMale-
dc.subject.meshMethemoglobinemia-
dc.subject.meshNitrates-
dc.subject.meshOxygen-
dc.subject.meshPentanols-
dc.titlePop goes the O2: a case of popper-induced methaemoglobinamia.en_GB
dc.typeArticleen
dc.identifier.journalBMJ case reportsen_GB
dc.description.fundingNo fundingen
dc.description.provinceMunsteren
dc.description.peer-reviewpeer-reviewen

Related articles on PubMed

All Items in Lenus, The Irish Health Repository are protected by copyright, with all rights reserved, unless otherwise indicated.